Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 178, NWS Omaha, NE

May 27, 2004Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2004, 2:01 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 2:01 PM CDT (19:01 UTC)
Expired
May 27, 2004, 2:45 PM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KOAX 271901
SVROAX
NEC127-147-271945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
201 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  RICHARDSON COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF FALLS CITY

* UNTIL 245 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUBURN...OR ABOUT 17 MILES WEST OF ROCK
  PORT...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNVILLE AROUND 215 PM CDT
  NEMAHA...STELLA AROUND 220 PM CDT
  DAWSON AROUND 225 PM CDT
  SHUBERT AROUND 230 PM CDT
  VERDON AROUND 235 PM CDT
  BARADA...SALEM AROUND 240 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4046 9569 4035 9597 4000 9579 4000 9534
          4023 9550 4032 9563

$$

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:45 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, May 27, 4:45 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 AM CDT THU MAY 27 2004

.DISCUSSION...
SHORT TERM CONCERNS EARLY THIS MORNING...CONVECTION THAT HAS
STEADILY DEVELOPED NORTHWARD INTO NE KS AND ISOLD ECHOES IN SE NEB
...STRATUS AND FOG...AND RISK FOR ISOLD TSRA TONIGHT AND FRI
NIGHT.  BEYOND FRIDAY...CHANCE OF TSRA SAT THROUGH MON AND POTENTIAL
FOR HEAVY RAIN AND SEVERE...TEMPERATURES THROUGHOUT THE PERIOD.

THE LATEST SURFACE MAP HAS THE FCST AREA IN-BETWEEN FRONTAL
SYSTEMS...WITH ONE CENTER OF LOW PRESSURE OVER NRN MN AND A TROF
EXTENDING SOUTHWARD INTO NEBRASKA E OF ONL.  THE SECOND AREA OF LOW
PRESSURE WAS OVER SOUTHWEST KANSAS...WITH THE FRONT DRAPED ACRS SRN
KS AND SRN MO. WITH THE SFC TROF...THERE HAVE BEEN A FEW ECHOES OVER
NE NEB AND A FEW AHEAD OF THE TROF IN OVER HALL THRU YORK COUNTIES
IN CENTRAL NEBRASKA. OF NOTE ON THE STLT 11-3.9 MICRON SATELLITE
IMAGERY WAS THAT THE STRATUS WAS MAKING NORTHWARD PROGRESS INTO NE
KS AND VISIBILITIES WERE BEGINNING TO COME DOWN AT MCI AND TOP.  THE
RETURN OF HIGHER DEWPOINTS WAS NOTED YESTERDAY...WITH 1 DEG DEWPOINT
SPREADS PROGGED.  THE SOUNDING FROM OAX THIS EVENING HAD SOME CAPE
(400 J/KG) AND BUFKIT WAS A BIT MORE AGGRESSIVE WITH 700-1000 J/KG
DURING THE EVENING.

THIS MORNING...CONVECTION HAS DEVELOPED NORTHWARD INTO SE NEBRASKA
AND ALSO SOME MID CLOUDS WERE THICKENING OVER CNTRL NEB.  RH NOSES
INTO SE NEB EARLY THIS AM WITH FAVORABLE THETA-E ADVECTION...AND
QUICKLY MOVES INTO SE IA AND MO.  THERE WAS ALSO A JET STREAK
PASSING THROUGH THE CENTRAL PLAINS. IN ADDITION...LOW CLOUDS AND FOG
HAVE PRESSED NORTHWARD AND WILL LIKELY EXPAND THIS MORNING...BEFORE
SHIFTING TO THE EAST AND GIVING WAY. ISOLATED -TSRA WERE INCLUDED
EARLY ON IN SE NEB AND SW IA. AREAS OF FOG...SOME PATCHY NCNTRL AND
SOME DENSE SE WERE MENTIONED. LOOK FOR PARTLY CLOUDY SKIES THIS
AFTERNOON AS THE TROF SHIFTS OFF TO THE E WITH NORTHWEST WINDS.
HIGHS WERE IN THE 70S WED AND LOOK FOR READINGS TO RANGE FROM THE
UPR 70S N TO MID 80S SOUTH.

THE PATTERN HAS SOME SUBTLE SHORTWAVE TROF PASSAGES LIKE THE ONE WED
EVE.  THESE ARE TOUGH TO TIME AND DO NOT GIVE MUCH COVERAGE.  THIS
AFTERNOON AND TONIGHT...THERE IS ANOTHER JET STREAK WHICH WILL
AFFECT NE NEB AND WRN IA AND SOME RH AVAILABLE AND SOME INSTABILITY
...THOUGHT THERE MAY BE ISOLATED -TSRA POSSIBLE NE.  FRIDAY
MORNING...WAA INCREASES AND THE MID LEVEL RIDGE BUILD. S WINDS TO
RETURN HIGHER LEVEL RH TO THE AREA AND SOME CHC OF -TSRA POSSIBLE.
HAVE ONLY MENTIONED ISOLD -TSRA NORTH.  TEMPERATURES WILL BE TRICKY
WITH A MIX OF CLOUDS AND SUN.  HAVE HIGHS FRIDAY IN THE 80S.  THE
LOW LEVEL JET INCREASES FRI AFTERNOON AND EVENING ALONG WITH THE
INSTABILITY FROM HEATING DURING THE DAY.  COULD SEE A -TSRA IN THE
CWA AND INCLUDED A MENTION IN THE SE.

BEYOND FRIDAY...A MID LATITUDE TROF ADVANCES EASTWARD INTO THE
PLAINS AND A SFC FRONT OVER THE WRN PLAINS MOVES INTO THE CWA.   THE
STORM PREDICTION CENTER HAS KEPT THE CWA OUT OF THE SLIGHT
RISK...HOWEVER...HPC HAS A 1 TO 3 INCH BULLSEYE OF RAINFALL OVER WRN
IA WITH THE SLOW MOVING FRONT.  WHILE THE ETA FAVORS NE
NEBRASKA...THE GFS FAVORS WRN IA.  INCREASED POPS FOR SAT AFTERNOON
AND SATURDAY NIGHT AND MENTIONED HEAVY RAINFALL IN THE IA ZONES.
ERN NEB COULD SEE THE HEAVY RAIN AS WELL...SO WILL NEED TO WATCH
THIS.  MOST OF THE PRECIPITATION SHOULD HAVE ENDED BY SUN
AM...HOWEVER LEFT IN SOME POPS SUN AND MON DUE TO VARIABILITY OF CHC
OF RAIN THE LAST COUPLE OF DAYS.  ...THUS THE HOLIDAY IS NOT LOOKING
AS PESSIMISTIC. TUESDAY THRU THUR HIGHS SHOULD BE IN THE 70S
DEPENDING ON HOW BROAD THE TROF OVER SRN CANADA AND THE NORTHERN
PLNS IS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL
CHANGE TO OMAAFDOAX.  THE WMO CODE WILL REMAIN
Hazardous weather outlook, May 27, 12:04 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 PM CDT THU MAY 27 2004

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-078-088-089-272300-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MONONA IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-WAYNE-
1204 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
LATE THIS AFTERNOON AND TONIGHT...HOWEVER...SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
SATURDAY NIGHT.  THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES.

THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT.
LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL
WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR
SUPERCELLS.  THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS
WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING
OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ079-080-090-091-NEZ067-068-090>093-272300-
CASS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
PAWNEE-RICHARDSON-
1204 PM CDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEASTERN NEBRASKA
AND FAR SOUTHWESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE LARGE HAIL OR
DAMAGING WINDS...MAINLY IN THE SOUTHWEST CORNER OF IOWA BEFORE 4 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR MORE THUNDERSTORMS FRIDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
SATURDAY NIGHT.  THESE STORMS MAY PRODUCE LARGE HAIL...DAMAGING
WINDS...HEAVY RAIN...AND ISOLATED TORNADOES.

THE STORMS SATURDAY WILL FORM IN THE VICINITY OF A SURFACE FRONT.
LOW LEVEL MOISTURE...VERY HIGH INSTABILITY...AND LOW LEVEL VERTICAL
WIND SHEAR IN THE VICINITY OF THIS FRONT WILL BE FAVORABLE FOR
SUPERCELLS.  THE ORIENTATION OF THE FRONT WITH THE UPPER LEVEL WINDS
WILL FAVOR HEAVY RAIN...RESULTING FROM STORMS REPEATEDLY MOVING
OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

POLLACK

In the hours before

Local storm report, May 27, 12:39 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1239 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     SHENANDOAH              40.76N 95.37W
05/27/2004                   PAGE               IA   LAW ENFORCEMENT

            ESTIMATED 70 MPH WINDS TREES AND POWER LINES DOWN

&&

GRIFFIS
Local storm report, May 27, 1:02 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
102 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             3 NW SHAMBAUGH          40.69N 95.08W
05/27/2004  1.00 INCH        PAGE               IA   PUBLIC

&&

SK
Local storm report, May 27, 1:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
135 PM CDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     3 WNW SHENANDOAH        40.78N 95.42W
05/27/2004                   FREMONT            IA   PUBLIC

            COMBINATION OF MARBLE SIZED HAIL AND 60 MPH WINDS CAUSED
            CONSIDERABLE DAMAGE TO CORN AND SOYBEAN CROPS.

&&

SK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.